This is a 59 year-old woman with ulcerative colitis (UC) who initially presented with frequent episodes of bloody diarrhea and persistent abdominal pain for two months. The patient had been controlled for years on azathioprine and infliximab but was unable to continue infliximab several months prior to presentation. The patient began to complain of bloody diarrhea and abdominal pain, and her gastroenterologist treated her with a prednisone taper with temporary improvement. The patient’s symptoms quickly recurred and worsened. The patient underwent a colonoscopy, which revealed severe pancolitis. The patient was admitted to our hospital, where an infectious workup was unrevealing. The patient received several days of intravenous steroids, azathioprine, and mesalamine suppositories, which resulted in the improvement of symptoms.
A week later, the patient presented for outpatient follow-up. The patient described right lower extremity numbness that began that morning. The patient noted her foot became acutely numb and cool. On exam, the patient’s limb was cooler than the left lower extremity and had decreased sensation. The patient was evaluated by vascular surgery. Dopplers revealed a pulseless right lower extremity. The patient was brought to the operating room, where an embolectomy was performed. An arteriogram demonstrated no distal blood flow. The patient underwent a below-knee amputation. Her course was complicated by acute bowel perforation, and she underwent a total colectomy with diverting ileostomy. The patient remains in critical condition at our hospital’s intensive care unit.
A hypercoaguability workup is pending as the patient remains on anticoagulation given the recency of her presentation. Nonetheless, the patient’s presentation is likely consistent with hypercoaguability of inflammatory bowel disease (IBD). The patient has never had a personal or family history of blood clots, deep vein thrombosis, pulmonary embolism, or other thromboembolic (TE) disease. The patient and her family have no history of cardiac or cerebrovascular events. The patient has no history of smoking or other risk factors for TE other than IBD. The patient’s catastrophic arterial TE event took place in close proximity to the most significant UC flare of her disease course. After discussion with gastrointestinal consultants, the patient was presumed to have hypercoaguability of IBD until proven otherwise.
Hypercoaguability is a known complication of IBD. It is generally accepted that venous TE are more prevalent in patients with IBD. Regarding arterial TE, the literature is mixed. Several meta-analyses and systematic reviews conclude that the risk of cardiovascular, cerebrovascular, and other arterial disease is only modestly increased in IBD. Following these studies, there have been several criticisms that the prevalence of arterial TE is understated.
Arterial TE are an uncommon and underrecognized complication of IBD.
To cite this abstract:Wang, E . ARTERIAL THROMBOEMBOLISM IN ULCERATIVE COLITIS: AN UNCOMMON PRESENTATION. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 780. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/arterial-thromboembolism-in-ulcerative-colitis-an-uncommon-presentation/. Accessed September 19, 2019.